Alert archive / Montana / Flash Flood Warnings in 2013

Flash Flood Warning 21, NWS Glasgow, MT

September 7, 2013Daniels County, Montana

NWS Glasgow, MT issued this flash flood warning at Sep 7, 2013, 8:19 AM MDT for Daniels County, Montana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2013, 8:19 AM MDT (14:19 UTC)
Expired
Sep 7, 2013, 11:15 AM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

County Daniels County, MT

The radar

The Glasgow radar (KGGW), 131 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 9:25 AM MDTHEAVY RAIN 0.945 W Whitetail, MTSTORM TOTAL RAINFALL SO FAR
Sep 7, 11:20 AM MDTHEAVY RAIN 2.53 W Flaxville, MTFELL IN TWO HOURS. RAIN STILL FALLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1350 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WGUS55 KGGW 071419
FFWGGW
MTC019-071715-
/O.NEW.KGGW.FF.W.0021.130907T1419Z-130907T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
819 AM MDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN DANIELS COUNTY IN NORTHEAST MONTANA...

* UNTIL 1115 AM MDT.

* AT 811 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR FLAXVILLE...OR 9 MILES EAST
  OF SCOBEY. THIS STORM WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  FLAXVILLE...WHITETAIL...PORT OF WHITETAIL AND WHITETAIL CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4900 10534 4901 10531 4899 10506 4892 10506
      4891 10504 4874 10506 4873 10540 4901 10536

$$

RAE
WEATHER.GOV/GLASGOW
1 follow-up statement
820 
WGUS75 KGGW 071530
FFSGGW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
930 AM MDT SAT SEP 7 2013

MTC019-071715-
/O.CON.KGGW.FF.W.0021.000000T0000Z-130907T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DANIELS-
930 AM MDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT FOR
NORTHEASTERN DANIELS COUNTY...

AT 914 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS 
LOCATED NEAR PORT OF WHITETAIL...OR 16 MILES NORTHEAST OF SCOBEY. UP 
TO 2 INCHES HAVE BEEN REPORTED SO FAR AND ADDITIONAL RAIN IS 
EXPECTED.

LOCATIONS IN THE WARNING INCLUDE...
  PORT OF WHITETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4900 10534 4901 10531 4899 10506 4892 10506
      4891 10504 4874 10506 4873 10540 4901 10536

$$

CAMPBELL
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 4:13 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 7, 4:13 AM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
413 AM MDT SAT SEP 7 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
UPPER LEVEL CLOSED LOW ACROSS THE PACIFIC NORTHWEST WILL DRIVE
SOUTHWEST FLOW ALOFT ACROSS NORTHEAST MONTANA TODAY THROUGH
TONIGHT. SHORTWAVE ENERGY ROTATING AROUND THIS UPPER LEVEL LOW
WILL PROVIDE DYNAMICAL SUPPORT FOR VERTICAL ASCENT. IN
ADDITION...MODELS SHOW LOW LEVEL JET THROUGH THE AFTERNOON AND
EVENING HOURS WHICH WILL HELP FEED LOW AND MID LEVEL
MOISTURE...ESPECIALLY ACROSS THE EASTERN ZONES. NAM BUFKIT
SOUNDINGS SHOW PRECIPITABLE WATER VALUES EXCEEDING AN INCH AND A
HALF. UPPER LEVEL JET DYNAMICS ARE SOMEWHAT LESS FAVORABLE WITH
THE NORTHEASTERN ZONES IN AN AREA OF FAVORED LARGE SCALE
SUBSIDENCE. GUIDANCE SHOWS THAT JET WEAKENS SOME TONIGHT WHICH MAY
EVENTUALLY ALLOW SHOWER/THUNDERSTORM ACTIVITY TO SPREAD INTO THOSE
AREAS. EXCELLENT AGREEMENT OTHERWISE ON THE NAM/ECMWF/GFS BRINGING
HEAVIEST PRECIPITATION AMOUNTS IN THE EASTERN/SOUTHEASTERN ZONES.
WILL HAVE TO SEE IF THE NORTHEAST HAS A BIT OF SUPPRESSION DUE TO
LESS FAVORABLE UPPER LEVEL JET DYNAMICS AND MORE STABLE
ENVIRONMENT. THERMAL BOUNDARY REMAINING RATHER STATIONARY ACROSS
THE CWA MAY ALSO ENHANCE SURFACE CONVERGENCE AND ENABLE CONVECTION
INITIATION. IN ADDITION...SOUTH OF THIS BOUNDARY WILL BE AN AREA
OF GREATER WAA WHICH WILL ENHANCE VERTICAL ASCENT. UPWARDS OF 1000-2000
J/KG CAPE ARE EXPECTED SOUTH OF THE MISSOURI RIVER. NOT MUCH SPEED
SHEAR ACROSS THE CWA BUT NICE DIRECTIONAL SHEAR AND VEERING WIND
PROFILES IN FORECAST SOUNDINGS.  NICE THETA-E RIDGE ALSO EVIDENT
ACROSS NORTHEAST MONTANA IN MODELS FOR TODAY AND TONIGHT.

HAVING SAID ALL OF THAT...ALL SYSTEMS GO AS FAR AS WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY TODAY AND TONIGHT. ANY STORM MAY
BE CAPABLE OF BRIEF HEAVY RAINFALL RATES AND GUSTY WINDS. SOUTH OF
THE THERMAL BOUNDARY IN THE REGION OF HIGHEST CAPE VALUES AND
GREATEST INSTABILITY IS WHERE THE GREATER CHANCE FOR A FEW SEVERE
STORMS WILL BE. THIS WILL GENERALLY BE CONFINED TO AREAS SOUTH OF
THE MISSOURI RIVER. GIVEN THE STATIONARY NATURE OF THE
BOUNDARY...AM CONCERNED ABOUT TRAINING OF STORMS IN SOME
LOCATIONS. GIVEN HIGH PRECIPITABLE WATER VALUES AND ENHANCEMENT
FROM LOW LEVEL JET...ESPECIALLY IN THE EAST...LOCALIZED FLASH
FLOODING MAY BE POSSIBLE. WILL NOT CONCERN WITH FLASH FLOOD WATCH
AT THIS TIME AS THIS SHOULD BE ISOLATED IN NATURE AND RELATIVELY
SHORT IN DURATION. IN ADDITION...PRIOR TO THIS PATTERN CHANGE IT
HAS BEEN FAIRLY DRY. WILL MENTION ISOLATED FLASH FLOODING IN THE
HWO FOR NOW HOWEVER AND LET THE DAY SHIFT REASSESS THE SITUATION.

SOME OF THE HIGH RESOLUTION FORECAST MODELS ARE ALSO INDICATING
POTENTIAL FOR GUSTY WINDS ACROSS THE CWA THIS AFTERNOON AND
EVENING. GIVEN DECENT LOW/MID LEVEL LAPSE RATES AND PRESENCE OF
LLJ...AS WELL AS POTENTIAL ENHANCED MIXING FROM SHORTWAVE ENERGY
AND ALSO FROM CONVECTIVE ACTIVITY...SUSTAINED WINDS FROM THE EAST
OF 15 TO 25 MPH AND GUSTS TO 35 MPH ARE POSSIBLE. EVEN HIGHER
GUSTS MAY OCCUR IN THUNDERSTORMS BUT FEEL THAT THE AMBIENT WIND
POTENTIAL WILL BE ENOUGH FOR CONCERNS AROUND FORT PECK LAKE.
THEREFORE...WILL HOIST A LAKE WIND ADVISORY FOR THIS AFTERNOON AND
EVENING.

SUNDAY AND MONDAY...UPPER LEVEL LOW WILL TRANSLATE EASTWARD ACROSS
THE UPPER MIDWEST FOR SUNDAY AND MONDAY PROVIDING FOR ADDITIONAL
CHANCES OF SCATTERED SHOWERS AND THUNDERSTORMS. CHANCES WILL
DECREASE EACH DAY HOWEVER AS THE SYSTEM PUSHES FURTHER EAST. THE
UPPER LEVEL TROUGH AS WELL AS ENHANCED CLOUDS/PRECIPITATION WILL
ALSO ENSURE A COOLER TEMPERATURE REGIME WITH NEAR SEASONAL NORMAL
CONDITIONS EXPECTED. MALIAWCO

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
A FEW LINGERING STORMS ARE POSSIBLE MONDAY NIGHT AT THE START OF
THE EXTENDED PERIOD AS THE WEEKEND UPPER LOW PUSHES TOWARD THE
UPPER MIDWEST. NORTHWEST FLOW EXPECTED BEHIND THIS WAVE AS AN UPPER
RIDGE BUILDS IN TO WESTERN CANADA WILL BRING COOLER AND DRIER
WEATHER INTO NORTHEAST MONTANA. HIGH PRESSURE DRIFTING FROM
WESTERN CANADA WILL KEEP CONDITIONS DRY UNTIL THE END OF THE WEEK
WHEN THE HIGH REACHES THE GREAT LAKES AND SOUTHEAST LOW LEVEL FLOW
BEGINS PULLING MOISTURE NORTHWARD. UPPER RIDGE ALSO EXPECTED TO
HAVE SHIFTED INTO THE NORTHERN PLAINS INCREASING POTENTIAL FOR A
RETURN OF THUNDERSTORMS BY NEXT WEEKEND. EBERT

&&

.AVIATION...
MAINLY VFR CONDITIONS ALTHOUGH THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION TODAY AND TONIGHT. THESE STORMS MAY PRODUCE BRIEF
REDUCTION OF FLIGHT CONDITIONS ALONG WITH GUSTY WINDS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND
SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 7, 3:57 AM MDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
357 AM MDT SAT SEP 7 2013

MTZ016>027-059>062-081000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
357 AM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF GUSTY WINDS AND HEAVY
RAINFALL WILL OCCUR ACROSS MUCH OF NORTHEAST MONTANA THROUGH
TONIGHT. ISOLATED FLASH FLOODING IS POSSIBLE...ESPECIALLY WHERE
STORMS TRAIN OVER THE SAME LOCATIONS. A FEW OF THE STORMS MAY
ALSO BECOME SEVERE...MAINLY SOUTH OF THE MISSOURI RIVER.

EASTERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH ARE ALSO
EXPECTED ACROSS THE REGION THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS. A LAKE WIND ADVISORY GOES INTO EFFECT FROM NOON
UNTIL 8PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS MAY CONTINUE THROUGH MONDAY
UNTIL THE LARGE WEATHER SYSTEM TRANSLATES EAST OF THE REGION. THIS
ACTIVITY MAY LEAD TO ADDITIONAL LOCALIZED HEAVY RAINFALL. THE
HIGHEST RAINFALL POTENTIAL IS EXPECTED IN EASTERN PORTIONS OF THE
REGION. ISOLATED AMOUNTS EXCEEDING ONE INCH ARE POSSIBLE BY THE
END OF THE EVENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 7, 6:59 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
659 AM MDT SAT SEP 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       5 SW HINSDALE           48.35N 107.15W
09/07/2013  M1.20 INCH       VALLEY             MT   TRAINED SPOTTER

            MEASURED 1.2 INCHES IN ABOUT 30 MINUTES

&&

JB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:04 PM MDTSpecial Weather StatementGGWPetroleum56 min
Sep 6, 6:56 PM MDTSpecial Weather StatementGGWPetroleum64 min
Sep 6, 7:00 PM MDTSpecial Weather StatementGGWPetroleum60 min
Sep 6, 7:37 PM MDTSpecial Weather StatementGGWGarfield53 min
Sep 6, 8:20 PM MDTSpecial Weather StatementGGWGarfield55 min
Sep 7, 3:46 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley16 hr
Sep 7, 7:02 AM MDTFlash Flood WarningGGWPhillips, Valley118 min
Sep 7, 7:35 AM MDTFlash Flood WarningGGWValley85 min
Sep 7, 8:07 AM MDTFlash Flood WarningGGWDaniels, Valley3 hr
Sep 7, 9:07 AM MDTFlash Flood WatchGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more37 hr
Sep 7, 10:54 AM MDTAreal Flood WarningGGWDaniels, Sheridan, Valley10 hr

Nearby

Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.